Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 11, NWS Honolulu, HI

March 18, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 18, 2020, 4:22 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 4:22 AM HST (14:22 UTC)
Expired
Mar 18, 2020, 3:31 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWHW70 PHFO 181422
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
422 AM HST Wed Mar 18 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG
ISLAND SUMMITS...

HIZ028-190330-
/O.NEW.PHFO.WI.Y.0011.200318T1422Z-200319T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
422 AM HST Wed Mar 18 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...North winds 40 to 50 mph with localized gusts over 60 
  mph.

* WHERE...Big Island Summits of Mauna Kea and Mauna Loa.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

RCB
1 follow-up statement
284 
WWHW70 PHFO 190131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Wed Mar 18 2020

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED...

HIZ028-190245-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-200319T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
331 PM HST Wed Mar 18 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below the advisory level.

$$

Wroe

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 18, 4:10 AM HST, 12 minutes earlier.

Area forecast discussion, Mar 18, 4:10 AM HST, 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
410 AM HST Wed Mar 18 2020

.SYNOPSIS...
A wet and unsettled weather pattern will continue across the
Hawaiian Islands through Thursday as a kona low remains
stationary several hundred miles west of Kauai. The main threat to
the islands will come from heavy rain and flooding over already
saturated ground. The potential for severe weather continues
today across the western half of the state. The kona storm will
slowly weaken and drift northward on Friday, stabilizing the
atmosphere, and reducing rainfall coverage from east to west.
Trade winds will fill in over the state as the low retreats
northward with more typical trade wind weather forecast from
Saturday through next week Tuesday.

&&

.DISCUSSION...
A nearly stationary kona low located roughly 580 miles west of
Kauai will continue to produce periods of heavy showers and
isolated thunderstorms across the state for the next few days. A
large band of moderate to heavy showers lingers over the Big
Island this morning. This heavy shower band over the eastern end
of the state will diminish through the day. The location of this
kona low will keep southeast surface winds flowing across most of
the region through Thursday.

An upper level short wave trough approaching the islands from the
west this morning is producing another large heavy shower band
with embedded thunderstorms shown on satellite imagery just west
of Kauai County. This new convective band will drift slowly
eastward into Kauai Niihau and Oahu through the morning and
afternoon hours increasing heavy rainfall, thunderstorms and flash
flooding potential. Some of these stronger thunderstorms may
become severe later today over the western half of the state and
we will evaluate this threat for a potential Severe Thunderstorm
Watch issuance. The Flash Flood Watch was extended through
Thursday afternoon as the kona storm will continue to produce
heavy rain and thunderstorms across the state with already saturated
soil conditions.

Thursday and Friday...Long range guidance continues to show this
kona storm weakening and drifting slowly northward during this
period. A large slow moving trough associated with this kona
storm will keep heavy rain and thunderstorms sreading eastward
across the state through Thursday, extending the potential for
flash flooding and thunderstorms by one more day. The biggest
challenge with the Thursday forecast will be in how far eastward
the heavy shower band will move before the upper level dynamics
diminish as the kona storm lifts northward and drifts further away
from the island chain. This convective band will rapidly diminish
over Maui County once the upper level dynamics are removed. The
Big Island will likely see the beginning of a drying trend on
Thursday as winds transition back to a more easterly direction.
On Friday, the rest of the islands will see a gradual east to
west transition back to trade winds with drying trends. Scattered
to numerous showers will continue over Kauai through Friday
afternoon due to lingering high moisture levels and instability.
Global models are in fair agreement with this solution, however
due to normal uncertainties with the movement of these kona lows
the precipitation timing in the forecast may change a bit over
time.

Saturday through next Tuesday...High pressure north of the state
will lead to moderate to breezy trade winds in a more typical
weather pattern with shower activity focused over windward and
mountain areas favoring the overnight time periods through the
first half of next week.

&&

.AVIATION...
A rather potent low pressure system, centered west of Kauai, will
draw SHRA and +SHRA over all islands from the south southwest
over the next 24-hours. Instability aloft will help to generate
isolated/scattered embedded thunderstorms. Periods of MVFR and
IFR conditions are likely due to low ceilings and decreased
visibility associated with this activity, especially for Kauai.

AIRMET SIERRA remains in effect for mountain obscuration for all
islands above 1500 feet due to widespread clouds and showers.

AIRMET Zulu for moderate will remain from Kauai to the Big Island
between FL180 and FL300.

&&

.MARINE...
Southeast winds are forecast to continue as the kona low to the
west begins to inch northward through the second half of the week.
Although wind speeds will remain in the fresh to strong category
over exposed waters, especially near the coasts where terrain-
induced accelerations occur with southeast flow (such as the
Hamakua coast and waters around South Point), light and variable
winds will remain possible over other areas (Oahu and Maui County
leeward waters). The largest seas are hovering around the advisory
level of 10 ft over the Kauai waters (recent altimeter pass
showed 10 ft near the south coast of Kauai). In addition to the
winds and seas, widespread heavy rainfall and thunderstorms will
continue.

Surf along north and west facing shores will remain small through
Thursday, then trend up late Thursday night through the day Friday
as a long-period, northwest swell builds down the island chain.
Latest satellite data showed storm-force westerly winds and seas in
the 30 to 36 ft range focused at the local area out of the 300 to
320 range (2000 to 2500 nm away from Hawaii) over the past 12-24
hrs. Although confidence remains low given the quick north-northeast
track, heights will near advisory levels for exposed north and west
facing shores at it peaks late Friday into Saturday. This swell
will hold Saturday, then slowly ease Sunday into early next week.

Surf along south facing shores will potentially remain up through
midweek for coasts exposed to southeast winds (Kauai/Oahu/SE Big
Island). Largest will remain along south facing shores of Kauai
through midweek, likely near or just shy of the 8 ft advisory level.
Otherwise, mainly small background south swells are anticipated
through the second half of the week. For the long-term, although
confidence remains low, guidance continues to show a 7-10 ft at 14-
15 second south-southwest swell impacting Pago Pago, Samoa Thursday-
Friday from recent Tropical Cyclone Gretel passing far to their
south-southwest. If this materializes, a decent sized, long-period
south-southwest swell will become a possibility for Hawaii by next
Monday (around the 23rd). Heights could near if not reach advisory
levels locally come Tuesday. More details will follow once this
source moves through Pago Pago.

Surf along east facing shores exposed to southeast winds will remain
rough through midweek. This will especially be the case for Kauai,
where heights will remain near the advisory level of 8 ft. Surf may
remain up through the second half of the week for all east facing
shores as a small trade wind swell fills in. Surf will ramp up early
next week as fresh to strong trades fill in locally and upstream.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for all Hawaiian
Islands.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Gibbs

In the hours before

Local storm report, Mar 17, 11:43 PM HST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1143 PM HST TUE MAR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      KAWA FLATS              19.12N 155.53W
03/17/2020                   HAWAII             HI   LAW ENFORCEMENT

            HAWAII COUNTY POLICE DEPARTMENT REPORTS THE CLOSURE OF
            HIGHWAY 11 BETWEEN MILE MARKERS 58 AND 62 DUE TO WATER
            COVERING THE ROADWAY

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao81 min
Mar 17, 2:25 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 17, 2:41 PM HSTSpecial Weather StatementHFOKalawao34 min
Mar 17, 3:56 PM HSTSpecial Marine WarningHFO64 min
Mar 17, 4:33 PM HSTSpecial Marine WarningHFO42 min
Mar 17, 5:41 PM HSTSpecial Marine WarningHFO64 min
Mar 17, 6:34 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 17, 7:52 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 17, 7:55 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 17, 11:26 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 18, 1:32 AM HSTFlash Flood WarningHFOHawaii5 hr
Mar 18, 8:07 AM HSTSpecial Marine WarningHFO83 min
Mar 18, 9:13 AM HSTSpecial Marine WarningHFO107 min
Mar 18, 9:53 AM HSTSevere Thunderstorm WarningHFOKauai22 min
Mar 18, 10:05 AM HSTSpecial Marine WarningHFO115 min
Mar 18, 10:35 AM HSTSpecial Weather StatementHFOKauai25 min
Mar 18, 10:49 AM HSTSevere Thunderstorm WarningHFOKauai26 min
Mar 18, 11:09 AM HSTSevere Thunderstorm WarningHFOKauai21 min
Mar 18, 11:13 AM HSTSpecial Marine WarningHFO78 min
Mar 18, 11:20 AM HSTAreal Flood AdvisoryHFOKauai86 min
Mar 18, 11:26 AM HSTSevere Thunderstorm WarningHFOKauai34 min
Mar 18, 1:18 PM HSTSpecial Marine WarningHFO87 min

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.